Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 199, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 11, 1996, 10:52 PM CDT for Meade County, Kansas. It was in force for 68 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 11, 1996, 10:52 PM CDT (03:52 UTC)
- Expired
- Jun 12, 1996, 12:00 AM CDT
- In force
- 68 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Meade County, KS
The radar
The Dodge City radar (KDDC), 68 km from the middle of the area, began a volume at 03:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 11:32 PM CDT | Thunderstorm Wind 52 | Meade, KS | |
| Jun 11, 11:32 PM CDT | Thunderstorm Wind 52 | Meade, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.9 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 664 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 2417 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 120353 SVRDDC KSC119-120500- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1052 PM CDT TUE JUN 11 1996 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL MIDNIGHT CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST KANSAS ...MEADE COUNTY AT 1051 PM...NWS DOPPLER RADAR INDICATE A RAPIDLY DEVELOPING AREA OF SEVERE THUNDERSTORMS IN MEADE COUNTY...WITH THE LEADING EDGE FROM 8 MILES NORTHWEST OF MEADE TO 3 MILES NORTH OF MEADE STATE PARK. STORMS WERE MOVING EAST AT 20 MPH...AND WILL REACH MEADE BY 1105 PM. THESE STORMS ARE CAPABLE OF PRODUCING HAIL UP TO 1 INCH...GUSTY WINDS AND HEAVY RAIN. THIS IS A DANGEROUS STORM SYSTEM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS. BURKE/NICHOLS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 4:00 PM CDT, 6 hours 52 minutes earlier.
Area forecast discussion, Jun 11, 4:00 PM CDT, 6 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 359 PM CDT TUE JUN 11 1996 PREFERRED TO USE THE NGM MODEL SINCE NGM USUALLY HANDLES MONSOONAL MOISTURE RETURN BETTER (W GULF NWD TO W SIDE OF ROCKIES/UPR HI PRES). BUT, SINCE NCEP HAD SUCH TROUBLE GENERATING NGM GRAPHICS...FCST SWAYED BY ETA/AVN COMPROMISE. AVN SEEMS TO DO BEST BEST SFC FEATURES THIS PACKAGE...MOVING SFC TROF E TO ABT DDC BY 12/00Z. MINOR PVA CNTRS SWIRLING OUT AND ACRS TOP OF STRG HI PRES RDG/DOME OVER E COLORADO. LIKE NGM FOR TIMING OF VORT MAXS CROSSING CWA. SO WENT WITH CHC CAT DURING NT PDS AND SLGT CHC IN DAY. WATCH NEEDED FOR E TWO TIERS OF COUNTIES EARLY THIS EVENING WHERE MOISTR CONVERGING ALONG VRY WEAK DRYLINE (60S VS 50S DWPTS). LIGHT S FLOW HAS PERSISTED THERE ALL DAY...ADVECTING MOISTR N FROM OK. ANOTHER SVR WATCH MAY BE NEEDED LATER THIS EVENING W OF CURRENT WATCH. DDC 063/092 062/094 061 232 GCK 063/093 062/095 061 323 EHA 063/094 063/095 062 323 LBL 062/094 063/094 062 323 HYS 062/089 060/090 058 332 P28 064/092 062/092 060 332 BURKE
In the hours before
Special weather statement, Jun 11, 10:07 PM CDT, 45 minutes before
KSZ078-080-087-088-089-120715- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1006 PM CDT TUE JUN 11 1996 ...SEVERE THUNDERSTORM WATCH CANCELLED FOR PARTS OF SOUTHWEST AND SOUTH CENTRAL KANSAS... AT 1006 PM CDT RADAR INDICATED A LARGE SEVERE THUNDERSTORM NEAR ASHLAND...BUT NO OTHER SEVERE WEATHER WAS INDICATED IN THE WATCH AREA. THE MAIN THREAT OF ADDITIONAL SEVERE WEATHER DEVELOPMENT WILL BE IN CLARK AND EASTERN MEADE COUNTIES. THE THREAT OF SEVERE WEATHER HAS DIMINISHED IN FORD...KIOWA...AND COMANCHE COUNTIES...AND SEVERE THUNDERSTORM WATCH NUMBER 592 HAS BEEN CANCELLED FOR THOSE COUNTIES. SEVERE THUNDERSTORM WATCH NUMBER 592 REMAINS IN EFFECT UNTIL 200 AM ONLY FORD CLARK AND MEADE COUNTIES.
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 7:01 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 59 min |
| Jun 11, 7:05 PM CDT | Severe Thunderstorm Warning | DDC | Edwards | 55 min |
| Jun 11, 7:23 PM CDT | Tornado Warning | DDC | Kiowa | 52 min |
| Jun 11, 7:28 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 47 min |
| Jun 11, 7:52 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 68 min |
| Jun 11, 8:07 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 68 min |
| Jun 11, 8:09 PM CDT | Tornado Warning | DDC | Comanche | 36 min |
| Jun 11, 8:14 PM CDT | Tornado Warning | DDC | Kiowa | 31 min |
| Jun 11, 8:41 PM CDT | Tornado Warning | DDC | Clark, Comanche | 49 min |
| Jun 11, 8:45 PM CDT | Tornado Warning | DDC | Ford | 45 min |
| Jun 11, 9:27 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 63 min |
| Jun 11, 9:28 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 32 min |
| Jun 11, 9:28 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 22 min |
| Jun 11, 9:53 PM CDT | Flash Flood Warning | DDC | Comanche | 3 hr |
| Jun 11, 10:18 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 42 min |
| Jun 11, 10:26 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 34 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.